Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 63, NWS Lubbock, TX

April 21, 2016Lynn County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Apr 21, 2016, 1:31 AM CDT for Lynn County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2016, 1:31 AM CDT (06:31 UTC)
Expired
Apr 21, 2016, 2:00 AM CDT
In force
29 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Lynn County, TX

The radar

The Lubbock radar (KLBB), 64 km from the middle of the area, began a volume at 06:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 6.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2016-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2016-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2940 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

859 
WUUS54 KLUB 210631
SVRLUB
TXC305-210700-
/O.NEW.KLUB.SV.W.0063.160421T0631Z-160421T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
131 AM CDT THU APR 21 2016

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LYNN COUNTY IN NORTHWESTERN TEXAS...

* UNTIL 200 AM CDT

* AT 131 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEW MOORE TO NEAR O'DONNELL TO 8 MILES SOUTH OF
  GRASSLAND...MOVING SOUTH AT 15 MPH.

  HAZARD...PING PONG BALL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. 

* LOCATIONS IMPACTED INCLUDE...
  TAHOKA...O'DONNELL...NEW MOORE AND GRASSLAND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3316 10207 3316 10156 3296 10156 3296 10208
TIME...MOT...LOC 0631Z 346DEG 12KT 3304 10202 3300 10183 3301 10159 

HAIL...1.50IN
WIND...<50MPH
 
$$

26
2 follow-up statements
057 
WWUS54 KLUB 210643
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
143 AM CDT THU APR 21 2016

TXC305-210700-
/O.CON.KLUB.SV.W.0063.000000T0000Z-160421T0700Z/
LYNN TX-
143 AM CDT THU APR 21 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR SOUTHERN LYNN COUNTY...

AT 142 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEW MOORE TO NEAR O'DONNELL TO 8 MILES NORTH OF
MESQUITE...AND ARE NEARLY STATIONARY.
 
HAZARD...HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
O'DONNELL AND NEW MOORE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3311 10207 3311 10156 3296 10156 3296 10208
TIME...MOT...LOC 0642Z 280DEG 2KT 3302 10202 3302 10182 3298 10159 

HAIL...1.25IN
WIND...<50MPH
 
$$

26
180 
WWUS54 KLUB 210653
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
153 AM CDT THU APR 21 2016

TXC305-210700-
/O.CON.KLUB.SV.W.0063.000000T0000Z-160421T0700Z/
LYNN TX-
153 AM CDT THU APR 21 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR SOUTHERN LYNN COUNTY...

AT 152 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEW MOORE TO NEAR O'DONNELL TO 8 MILES NORTH OF
MESQUITE...AND ARE NEARLY STATIONARY.
 
HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
O'DONNELL AND NEW MOORE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3306 10207 3306 10156 3296 10156 3296 10208
TIME...MOT...LOC 0652Z 280DEG 2KT 3302 10202 3302 10182 3298 10158 

HAIL...1.00IN
WIND...<50MPH
 
$$

26

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 11:47 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Apr 20, 11:47 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1147 PM CDT WED APR 20 2016

.AVIATION...
PRECIPITATION ALONG OUTFLOW BOUNDARY PUSHING SOUTH OF KLBB BEFORE
06Z. DRY BEHIND OTHER THAN EXPECTING A BATCH OF LOW MVFR OR
POSSIBLY IFR TO FILL IN FOR SEVERAL HOURS UNTIL SWITCH TO DRY
NORTHERLY WINDS LATER IN THE NIGHT. VFR FOLLOWING. RMCQUEEN

&&

.UPDATE...
LIKE LAST EVENING...WE ARE STILL IN WARNING MODE LATE THIS EVENING
AS SMALL SUPERCELLS CONTINUE ALONG BOUNDARY FROM NEAR LUBBOCK TO
THE EAST. WE HAVE TRIMMED THE SEVERE WATCH TO THE NORTH AND EXPECT
THE ACTIVITY TO CONTINUE SOUTHWARD AFTER MIDNIGHT WITH SEVERE
THREAT GRADUALLY WANING. RMCQUEEN

&&

.PREV DISCUSSION... /ISSUED 704 PM CDT WED APR 20 2016/

AVIATION...
NORTHWEST FLOW ALOFT WITH AN UPPER LEVEL LOW PRESSURE TROUGH
EXPECTED TO PASS JUST NORTH OF THE AREA OVERNIGHT. DRYLINE FROM
KLBB TO KPVW INITIALLY WITH A LOW CHANCE FOR THUNDERSTORMS DURING
THE EARLY EVENING. SCATTERED TO NUMEROUS THUNDER GENERATING ACROSS
THE WESTERN PANHANDLE EXPECTED TO SWEEP SOUTHEAST LATER IN THE
EVENING WITH BEST CHANCE MOVING INTO KCDS LATE EVENING TO EARLY
MORNING THURSDAY. STORMS ALSO APPEAR WILL BRUSH CLOSE ENOUGH TO
KPVW SO ADDED TEMPO THUNDER GROUPS AT KPVW AS WELL AS ALREADY IN
THE KCDS TAF. LESS CERTAIN STORMS WILL MAKE IT AS FAR SOUTH AS
KLBB SO STILL NOT INDICATED. SURFACE WINDS WILL TURN NORTH TO
NORTHEAST BEHIND A SURFACE OUTFLOW/COLD FRONT BOUNDARY AND LIKELY
TO SPREAD MOSTLY A LOW MVFR CLOUD LAYER BACK INTO THE TERMINALS
OVERNIGHT INTO EARLY THURSDAY. UPPER RIDGE WILL BEGIN BUILDING ON
THURSDAY WITH EVENTUAL TURN TO VFR EXPECTED. RMCQUEEN

PREV DISCUSSION... /ISSUED 308 PM CDT WED APR 20 2016/

SHORT TERM...
EYES ARE POINTED TO THE NORTHWEST AWAITING INITIATION OF WHAT WILL
BE AN MCS THAT WILL ROLL SEWD ACROSS THE PANHANDLE THROUGH THE
EASTERN THIRD TO HALF OF THE FCST AREA OVERNIGHT. WILL NUDGE POPS UP
SLIGHTLY FROM PREVIOUS FCST SOLIDLY INTO LIKELY CATEGORY FOR THE
EASTERN THIRD OF THE FCST AREA TAPERING TO SLIGHT CHANCE AND EVEN A
SLIVER OF NO PRECIP MENTION ACROSS THE WEST. FOCUS WILL SHIFT TO
SERN ZONES AFTER 06Z WITH THE MCS LIKELY SHIFTING TO THE SOUTH AND
EAST OF THE FCST AREA BY 12Z.

COOLER...DRIER AIR MASS TO FILTER IN BEHIND THE MCS AND THE MAIN
DRIVER FOR THIS SYSTEM...A MID LEVEL SPEED MAX ROTATING AROUND THE
PERSISTENT UPPER LOW THAT THIS AFTERNOON IS DRIFTING EWD OVER THE
CENTRAL HIGH PLAINS. SUNSHINE WILL HELP PUSH TEMPS UP INTO THE 70S
DESPITE THE COOL AIR MASS. OBJECTIVE GUIDANCE LOOKS FINE FOR FCST
HIGH TEMPS. DEW POINT TEMPS WILL FALL INTO THE 30S AND 40S.
RESULTING STABILITY WILL PRECLUDE POPS AND USHER IN A QUIETER PERIOD
OF WEATHER.

LONG TERM...
WINDS WILL GRADUALLY VEER BACK TO THE SOUTH BY FRIDAY AFTERNOON AS A
LEE TROF DEVELOPS CREATING THE BEGINNINGS OF WHAT WILL BE BREEZY
DAYS AHEAD. WINDS WILL INCREASE TO 15-25 MPH /HIGHEST ACROSS OUR
NORTHWEST COUNTIES/ AND VEER TO THE SOUTHWEST BY SATURDAY AFTERNOON
AS A DRYLINE PUSHES ACROSS THE FA. CONVECTION LOOKS DOUBTFUL ALONG
THE DRYLINE AS THE BEST UPPER LEVEL LIFT WILL BE TO THE NORTH AND
WEST OF THE REGION. THE ECMWF SHOWS THE HIGHEST CHANCES FOR PRECIP
WHICH IS NOT EXTREMELY HIGH. ANY MENTIONABLE POPS WILL BE KEPT OUT
OF THE FORECAST FOR THE TIME BEING. THE DRYLINE WILL HAVE A SLIGHT
RETREAT LATE SATURDAY BEFORE SURGING EASTWARD AS AN UPPER LEVEL LOW
MOVES ACROSS THE CENTRAL PLAINS. WINDS WILL AGAIN VEER THIS TIME TO
THE WEST AND WILL INCREASE TO 20-25 MPH AS THE LOW TO MID LEVELS
DRY. SOME WINDS MAY BE HIGHER ACROSS THE SOUTHWESTERN TX PANHANDLE.
CONVECTION LOOKS POSSIBLE TO THE EAST OF OUR FA BY SUNDAY EVENING AS
A SHORTWAVE MEETS UP WITH THE DRYLINE. THINGS WILL CALM DOWN A BIT
ON MONDAY AS A WEAK BACKDOOR FRONT DRIFTS INTO THE REGION. THIS DOES
NOT LAST LONG AS ANOTHER LEE TROF DEVELOPS MONDAY AFTERNOON. THE
MODELS THEN DIVERGE A BIT BEYOND MONDAY AS THE GFS KEEPS A SECOND
UPPER LEVEL LOW WELL TO OUR NORTHWEST OVER WY WHICH WOULD HELP KEEP
WINDS ON THE /RELATIVE/ LOW SIDE...20-25 MPH. THE ECMWF DIGS THE LOW
MUCH FARTHER SOUTH INTO SOUTHEASTERN CO. THIS WOULD ALLOW FOR A
WINDY DAY...30+ MPH. GIVEN THE LENGTH OF TIME BETWEEN NOW AND THEN
AS WELL AS CONTINUED MODEL DIFFERENCES WINDS IN THE FORECAST WILL BE
KEPT ON THE LOWER SIDE.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/99
Hazardous weather outlook, Apr 20, 10:44 PM CDT, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1044 PM CDT WED APR 20 2016

TXZ021>044-220345-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1044 PM CDT WED APR 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.

.DAY ONE...TONIGHT

A COMPLEX OF THUNDERSTORMS WILL CONTINUE ACROSS THE EASTERN SOUTH
PLAINS AND ROLLING PLAINS LATE THIS EVENING INTO EARLY THURSDAY
MORNING. THIS COMPLEX WILL BRING THE THREAT OF PING PONG BALL
SIZE HAIL...WIND GUSTS TO 65 MPH...AND LOCALLY HEAVY RAINFALL.THE
GREATEST RISK OF THESE CONDITIONS WILL BE MAINLY SOUTH OF
RALLS...MATADOR...AND PADUCAH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS ARE ENCOURAGED AS THE STORMS PASS THROUGH THE
AREA.

In the hours before

Local storm report, Apr 20, 9:40 PM CDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
940 PM CDT WED APR 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 PM     HAIL             3 N FLOYDADA            34.03N 101.34W
04/20/2016  E1.00 INCH       FLOYD              TX   STORM CHASER

            ON 207...HAIL 1 DEEP ON ROAD

&&

EVENT NUMBER LUB1600079

JGD
Local storm report, Apr 20, 10:15 PM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1015 PM CDT WED APR 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     NON-TSTM WND GST 6 SSW ANTON             33.73N 102.19W
04/20/2016  M59 MPH          HOCKLEY            TX   MESONET

            MEASURED BY WEST TX MESONET. ASSOCIATED WITH VIRGA.

&&

EVENT NUMBER LUB1600080

MCZ
Local storm report, Apr 20, 10:42 PM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1042 PM CDT WED APR 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1039 PM     HAIL             6 WSW MCADOO            33.70N 101.10W
04/20/2016  E1.00 INCH       CROSBY             TX   STORM CHASER

&&

EVENT NUMBER LUB1600081

MCZ
Local storm report, Apr 20, 10:51 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1051 PM CDT WED APR 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1043 PM     HAIL             DICKENS                 33.62N 100.84W
04/20/2016  E0.75 INCH       DICKENS            TX   LAW ENFORCEMENT

            COVERING THE GROUND.

&&

EVENT NUMBER LUB1600082

MCZ
Local storm report, Apr 20, 11:22 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1122 PM CDT WED APR 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     HAIL             SPUR                    33.48N 100.86W
04/20/2016  E0.70 INCH       DICKENS            TX   POLICE DEPT

&&

EVENT NUMBER LUB1600083

MCZ
Local storm report, Apr 20, 11:58 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1158 PM CDT WED APR 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     HAIL             3 SE GIRARD             33.33N 100.63W
04/20/2016  E1.00 INCH       KENT               TX   STORM CHASER

            SPORADIC QUARTER SIZE HAILSTONES.

&&

EVENT NUMBER LUB1600084

MCZ

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 7:39 PM CDTSevere Thunderstorm WarningLUBBriscoe, Swisher36 min
Apr 20, 8:11 PM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Hale, Swisher34 min
Apr 20, 8:40 PM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Hale, Swisher35 min
Apr 20, 9:14 PM CDTSevere Thunderstorm WarningLUBCrosby, Floyd, Motley31 min
Apr 20, 9:45 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Floyd, Motley30 min
Apr 20, 10:14 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Floyd31 min
Apr 20, 10:55 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Garza, Kent35 min
Apr 20, 11:30 PM CDTSevere Thunderstorm WarningLUBDickens, Kent, King, Stonewall30 min
Apr 21, 12:20 AM CDTSevere Thunderstorm WarningLUBGarza, Kent25 min
Apr 21, 12:44 AM CDTSevere Thunderstorm WarningLUBKent31 min
Apr 21, 1:01 AM CDTSevere Thunderstorm WarningLUBTerry44 min
Apr 21, 1:15 AM CDTAreal Flood AdvisoryLUBTerry90 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.